Hail, Anderson
- When
- May 6, 4:40 PM CST
- Where
- Anderson County, 3 mi NW of Garnett
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.317, -95.267
Thunderstorms developed over east central Kansas the afternoon of the 6th. Many became severe and produced numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over east central Kansas the afternoon of the 6th. Many became severe and produced numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 1:40 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT SUN MAY 6 2001 MAIN PROBLEMS ARE THUNDERSTORMS IN THE EAST THIS EVENING, THEN SKY COVER ASSOCIATED WITH WEAK SYSTEMS MOVING THROUGH IN NORTHWEST FLOW. CAPES OF 1000 TO 2000 AND RELATIVELY WEAK VERTICAL WIND SHEAR HAS LEAD TO DEVELOPMENT OF WIDELY SCATTERED STRONG STORMS IN CONFLUENCE ZONE ALONG THE KANSAS TURNPIKE. GIVEN WIND SHEAR AND OBSERVED STORM STRUCTURE, INDICATES ONLY LOOSE ORGANIZATION TO STORMS. LOW FREEZING LEVELS PUT VIL OF THE DAY IN THE LOWER 40S. EXPECT WIDELY SCATTERED STRONG TO SEVERE STORMS WITH DIME TO NICKEL SIZE HAIL TO CONTINUE INTO THE EVENING HOURS ACROSS FAR EASTERN KANSAS AS CONFLUENCE AXIS MOVES SLOWLY EAST. SKIES SHOULD CLEAR LATER TONIGHT AND COOLER TEMPERATURES WILL BE EMPHASIZED. AFTER THAT, WEAK WAVES IN NORTHWEST FLOW BRING MID-LEVEL MOISTURE WITH THEM BOTH MONDAY AND TUESDAY. PRECIP CHANCES LOOK NIL, BUT ENOUGH TO INCREASE CLOUD WORDING, AND TO GO A LITTLE BELOW NGM GUIDANCE TEMPS FOR HIGHS. .TOP...NONE GDP
KSZ008>012-020>024-026-034>040-054>056-058-059-062100- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE TOPEKA KS 1225 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS. THE THREAT WOULD GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS. THIS FRONT WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM 6 N BURLINGAME KS .75 INCH HAIL
05/06/01 OSAGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM 5 N BURLINGAME KS 1 INCH HAIL
05/06/01 OSAGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
4
0255 PM 5 NE OVERBROOK KS .75 INCH HAIL
05/06/01 OSAGE 50 MPH WINDS
0305 PM OSAGE CITY KS 1 INCH HAIL
05/06/01 OSAGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
Y
0440 PM 7 WSW WAVERLY KS .75 INCH HAIL
05/06/01 COFFEYKSZ026-039-040-054>056-058-059-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 531 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 202 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN EAST CENTRAL KANSAS... JEFFERSON...SHAWNEE...DOUGLAS...OSAGE...AND LYON. ...SEVERE THUNDERSTORM WATCH NUMBER 202 REMAINS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING COUNTIES IN EAST CENTRAL KANSAS... FRANKLIN...COFFEY...AND ANDERSON. GDP
The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240926, 5240927, 5240928.